Tags: opioids | sedatives | tranquilizers | combined | dangerous

Opioids Dangerous When Combined With Sedatives

Opioids Dangerous When Combined With Sedatives
(Copyright Dreamstime)

Sunday, 22 April 2018 11:33 AM

Narcotic painkillers can be particularly dangerous for patients who also take tranquilizing drugs known as benzodiazepines, but a study suggests doctors are still over-prescribing this combination of medicines.

Benzodiazepines, which can treat anxiety, insomnia, seizures and other problems, "are widely used by patients and most of them probably do not realize how easy it is to accidentally overdose when they are also prescribed an opioid," Dr. Joseph Ladapo of the University of California, Los Angeles, told Reuters Health.

"I have taken care of patients who have been admitted to the hospital for exactly this reason," he said by email, "and none of them seemed to know how risky it was to be concurrently using both benzodiazepines and opioids."

And although clinicians are aware of the overdose risks associated with this combination, he said, "as a population, we probably under-recognize it."

Dr. Ladapo and colleagues analyzed data from 2005 to 2015 on adults 20 years or older who received a new opioid prescription while concurrently taking a benzodiazepine.

Popular benzodiazepines include diazepam (Valium), lorazepam (Ativan) and alprazolam (Xanax).

As reported in JAMA Psychiatry and at the 2018 Society of General Internal Medicine Annual Meeting in Denver, the annual number of adults with a new opioid prescription who reported using benzodiazepines during the study period rose from 7.3 million to 13.0 million.

Rates of new opioid prescriptions among adults using a benzodiazepine increased from 189 to 351 per 1,000 persons between 2005 and 2010 and then decreased to 172 per 1,000 persons by 2015.

After accounting for demographic characteristics and other medical conditions (including cancer, back pain, headache, musculoskeletal pain, injuries), the likelihood of receiving a new opioid prescription during an ambulatory visit was still 83 percent higher for patients using benzodiazepines compared with the general population.

Naloxone, which has been recommended by the Surgeon General as an antidote to opioid overdose, was coprescribed in less than 1 percent of visits when a patient also used a benzodiazepine.

"Physicians should reduce the rates at which they prescribe opioids to patients using sedatives," Dr. Ladapo said. "The 'right' level is not zero but it is lower than what we are currently doing."

In email to Reuters Health, Dr. Arthur Williams of the Division of Substance Use Disorders at Columbia University Irving Medical Center in New York City agreed that "a simplistic guideline to not co-prescribe opioids with benzodiazepines risks abandoning patients in the greatest clinical need."

"A much more effective response," he suggested, would likely include shifting patients who use benzodiazepines away from full-strength opioids to painkillers with a much lower risk of respiratory suppression and overdose.

© 2019 Thomson/Reuters. All rights reserved.

   
1Like our page
2Share
Health-News
Narcotic painkillers can be particularly dangerous for patients who also take tranquilizing drugs known as benzodiazepines, but a study suggests doctors are still over-prescribing this combination of medicines. Benzodiazepines, which can treat anxiety, insomnia, seizures...
opioids, sedatives, tranquilizers, combined, dangerous
434
2018-33-22
Sunday, 22 April 2018 11:33 AM
Newsmax Media, Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved